Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 3, NWS Glasgow, MT

June 25, 20175 counties in Montana

NWS Glasgow, MT issued this red flag warning at Jun 25, 2017, 2:12 PM MDT for 5 counties in Montana. It took effect at Jun 26, 2017, 11:00 AM MDT. It was in force for 10 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 2017, 2:12 PM MDT (20:12 UTC)
In effect from
Jun 26, 2017, 11:00 AM MDT
Expired
Jun 26, 2017, 9:00 PM MDT
In force
10 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 7:35 PM MDTTSTM WND GST 555 Wnw Landusky, MTGUST MEASURED AT THE HAYS MT DOT SITE.
Jun 26, 8:32 PM MDTTSTM WND GST 461 Ese Zortman, MTZORTMAN RAWS
Jun 26, 8:35 PM MDTTSTM WND GST 54Malta, MT54 MPH WIND GUST AT MALTA AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WWUS85 KGGW 252012
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
212 PM MDT Sun Jun 25 2017

...Critical fire weather concerns on Monday...

.Warm temperatures near 90, humidity in the teens, and gusty
southeast winds will combine to create critical fire weather
conditions on Monday. 

MTZ134>136-260815-
/O.UPG.KGGW.FW.A.0001.170626T1800Z-170627T0300Z/
/O.NEW.KGGW.FW.W.0003.170626T1700Z-170627T0300Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
212 PM MDT Sun Jun 25 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT MONDAY FOR
LOW HUMIDITY AND GUSTY SOUTHEAST WINDS FOR FIRE WEATHER ZONES 
134...135 AND 136...

The National Weather Service in Glasgow has issued a Red Flag
Warning for low humidity and gusty southeast winds...which is in 
effect from 11 AM to 9 PM MDT Monday. The Fire Weather Watch is no
longer in effect and has been replaced by the Red Flag Warning.

* AFFECTED AREA...Fire Weather Zones 134...135 and 136.

* WINDS...Southeast 15 to 25 mph. Gusts approaching 30 mph during
  the afternoon.

* TIMING...11 AM through 9 PM Monday.

* RELATIVE HUMIDITY...As low as 17 percent.

* TEMPERATURES...Mid 80s to near 90.

* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
3 follow-up statements
489 
WWUS85 KGGW 260754
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
154 AM MDT Mon Jun 26 2017

...Critical fire weather conditions today...

.Warm temperatures to near 90, humidity in the teens, and gusty
southeast winds will combine to create critical fire weather
conditions today.

MTZ134>136-262200-
/O.CON.KGGW.FW.W.0003.170626T1700Z-170627T0300Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
154 AM MDT Mon Jun 26 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 134, 135, AND 136...

* AFFECTED AREA...Fire Weather Zones 134, 135, and 136.

* WINDS...Southeast 15 to 25 mph with gusts up to 35 mph.

* TIMING...11 AM through 9 PM today.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...mid 80s to around 90.

* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
117 
WWUS85 KGGW 261741 AAA
RFWGGW

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Glasgow MT
1141 AM MDT Mon Jun 26 2017

...Critical fire weather conditions today...

.Warm temperatures to near 90, humidity in the teens, and gusty
southeast winds will combine to create critical fire weather
conditions today.

MTZ137-270300-
/O.EXA.KGGW.FW.W.0003.000000T0000Z-170627T0300Z/
Southern Petroleum and Southern Garfield Counties-
1141 AM MDT Mon Jun 26 2017

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY SOUTH-SOUTHEAST WINDS FOR FIRE WEATHER ZONE 
137...

The National Weather Service in Glasgow has issued a Red Flag
Warning for low humidity and gusty south-southeast winds...which 
is in effect until 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 137.

* WINDS...Southeast 13 to 18 mph with gusts up to 30 mph.

* TIMING...11 AM through 9 PM today.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...Near 90.

* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ134>136-270300-
/O.CON.KGGW.FW.W.0003.000000T0000Z-170627T0300Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
1141 AM MDT Mon Jun 26 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 134, 135,
AND 136...

* AFFECTED AREA...Fire Weather Zones 134...135 and 136.

* WINDS...Southeast 15 to 20 mph with gusts up to 30 mph.

* TIMING...11 AM through 9 PM today.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...Near 90.

* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
351 
WWUS85 KGGW 270241
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
841 PM MDT Mon Jun 26 2017

MTZ134>137-270345-
/O.EXP.KGGW.FW.W.0003.000000T0000Z-170627T0300Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
841 PM MDT Mon Jun 26 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR Gusty
southeast winds and low relative humidity FOR FIRE WEATHER ZONES 
134...135...136 AND 137...

With the loss of daytime heating, humidities will gradually rise
overnight. Southeast winds will also diminish. 

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Jun 25, 9:13 AM MDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 25, 9:13 AM MDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
913 AM MDT Sun Jun 25 2017

.SHORT TERM...for northeast Montana...today through Tue...

Update: The going forecast is in excellent shape. The only tweak
made was to push shower activity out of far northeast Montana this
morning as clear skies are quickly building in. Gilchrist

Previous short term discussion: The flow pattern begins with
upper winds from the northwest. This is based on an amplified
ridge over the western states. This ridge is anchored by hot
desert air spread over the entire Southwest, and extending north
through western Canada into the Arctic Ocean. Off to the east is a
broad, long- wave trough with much cooler air. The boundary
between these two air masses runs through Montana, with the local
region on the cooler side of the boundary. Finally, lurking in the
Gulf of Alaska is a closed low storm system that will figure in
the weather by Tuesday.

The ridge axis shifts east today and Monday to bring increasing
heights and temperatures. Temperatures which have been running
below normal for the last several days will return to normal
today, then run above normal for Monday. 700mb temperatures over
Northeast Montana this morning will range close to -3C, then will
increase to around +9C by late Monday afternoon. Additionally, as
the surface high shifts east, the pressure gradient tightens to
produce brisk southeast winds. This, along with RH in the teens,
will increase fire wx concerns. Therefore, continued the fire
weather watch for the northwest fire zones. SPC also designated
this area for elevated fire weather concerns. Winds could become
strong enough for the need of a lake wind advisory.

Tuesday morning the gulf trough will have dropped south into
western Canada, sending a cold front into Montana. This may
produce showers and convection. the timing of the front will
determine the strength of the convection, possibly passing into
North Dakota before peak heating. In any case the frontal passage
will shift winds around to the northwest, becoming gusty enough to
watch for the need of a lake wind advisory.

Templer

.LONG TERM...Tue night through Sun...

Upper ridge over the region early in the week breaks down by mid
week as an upper low pushes across the Canadian Rockies. The upper
low then lingers over central Canada for the remainder of the
week. This will result in generally cooler weather (near or below
normal temperatures) with a few showers possible. Ebert

&&

.AVIATION...
Flight category: VFR.

Synopsis: High pressure will rule over the next 24 hours making
for excellent flying weather with occasional mid level clouds.

Winds: North to northwest at 5-15kts, going light tonight. Expect
gusty southeast winds on Monday as the surface high exits.

Gilchrist

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
for MTZ134>136.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 25, 3:12 AM MDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Glasgow MT
312 AM MDT Sun Jun 25 2017

MTZ016-017-021>023-059>061-260915-
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-Northern Phillips-Southwest Phillips-
Northern Valley-
312 AM MDT Sun Jun 25 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Today and Tonight

The probability is low for widespread hazardous weather Today and
Tonight

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Fire Weather Watch is in effect from Monday afternoon through
Monday evening for Fire Weather Zones 134, 135, and 136 due to low
relative humidity and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:35 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley54 hr

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.